Certain Antibiotics Increase Muscle and Kidney Risk Among Older Statin Users

Certain antibiotics may have a harmful interaction with statins in older adults. Image: Natalia Klenova/iStockphoto.com

Certain antibiotics may have a harmful interaction with statins in older adults. Image: Natalia Klenova/iStockphoto.com

A drug interaction between some statins and certain antibiotics puts older adults taking them concurrently at an increased risk for hospitalization and death, according to a study published today in the Annals of Internal Medicine.

Statin medications, prescribed to lower harmful cholesterol levels, have been associated with certain adverse events. Some individuals taking these drugs may experience a painful breakdown of skeletal muscle, called rhabdomyolysis, which can also lead to kidney damage. Drug interactions may increase the risk of this serious adverse event. For example, in March 2012 the US Food and Drug Administration warned that statin levels may increase to dangerous levels in patients being treated simultaneously with protease inhibitors for HIV or hepatitis C. The protease inhibitors interfere with cytochrome P450 3A4 (CYP3A4), an enzyme that metabolizes some statins and causes statin levels to build up. Some antibiotics, such as clarithromycin or erythromycin, may also interfere with the CYP3A4 metabolism of statins, and cases of severe muscle breakdown, kidney injuries, and death have been reported among patients taking these antibiotics and statins, according to the study’s authors.

To better assess the degree of risk associated with drug interactions between statins and antibiotics, the researchers analyzed the medical records of 72 591 statin users older than 65 years who were prescribed clarithromycin; 3267 who were prescribed erythromycin; and a control group of 68 478 who were prescribed azithromycin, an antibiotic that is not believed to interfere with statin metabolism. Patients were taking atorvastatin, simvastatin, or lovastatin, which are all metabolized by CYP3A4. The researchers focused on older individuals because these patients are at greatest risk from drug interactions. They found that the patients co-prescribed statins and clarithromycin or erythromycin had about a 0.02% increased risk of hospitalization with rhabdomyolysis and a 0.25% increased risk of death from any cause. This would translate to 1 additional hospitalization for every 5870 patients co-prescribed a statin and clarithromycin or erythromycin and 1 additional death for every 399 given such a combination of drugs. The authors note that the study likely underestimates the risk because of limitations in the medical records analyzed.

“Our study can help convince health care providers about the importance of these interactions,” the authors conclude. They suggest that physicians avoid this drug interaction by considering whether to temporarily stop statin use among patients taking clarithromycin or erythromycin, selecting an alternate antibiotic, or choosing a statin that is not metabolized by this particular enzyme.



Categories: Adverse Effects, Aging/Geriatrics, Drug Therapy